Alert archive / Wyoming / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 53, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Aug 26, 2002, 11:31 PM MDT for Laramie County, Wyoming. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 26, 2002, 11:31 PM MDT (05:31 UTC)
- Expired
- Aug 27, 2002, 12:15 AM MDT
- In force
- 44 min
- Issued by
- NWS Cheyenne, WY
- Area
- Counties, with a storm outline in the text
County Laramie County, WY
The radar
The Cheyenne radar (KCYS), 33 km from the middle of the area, began a volume at 05:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 5.5 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 42 J/kg
- Mixed-layer CIN
- -132 J/kg
- Mixed-layer LCL
- 3906 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
101 WUUS55 KCYS 270531 SVRCYS WYC021-270615- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHEYENNE WY 1127 PM MDT MON AUG 26 2002 THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL AND EASTERN LARAMIE COUNTY IN SOUTHEAST WYOMING * UNTIL 1215 AM MDT * AT 1120 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS EXTENDING FROM NORTH TO SOUTH ACROSS CENTRAL LARAMIE COUNTY. THE LINE WAS MOVING NORTHEAST AT 15 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE PINE BLUFFS BASEBALL SIZE HAIL WAS REPORTED WITH THIS STORM AT 11 PM JUST WEST OF CHEYENNE. THE CHEYENNE WEATHER OFFICE RECIEVED GOLF BALL SIZE HAIL AT 11 PM. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CHEYENNE. LAT...LON 4158 10481 4102 10478 4104 10407 4154 10409 DAUGHERTY WCJIN-WYSE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 2:58 PM MDT, 8 hours 33 minutes earlier.
Area forecast discussion, Aug 26, 2:58 PM MDT, 8 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 258 PM MDT MON AUG 26 2002 CONVECTION JUST EAST OF OUR COUNTIES IN THE NEB PANHANDLE ATTM. STORMS FIRED ALONG OUTFLOW FROM MCS IN W CENTRAL NEB THIS MORNING. LAPS ANALYSIS SHOWING BEST INSTABILITY...CAPE AND THETA E AXIS IN WRN NEB. SOME INSTABILITY IN FAR WRN WY. 18Z RUN OF THE META SEEMS TO HAVE A BETTER HANDLE ON THE PRECIPITATION THIS EVENING WITH QPF EXTENDING INTO CHEYENNE AND KIMBALL COUNTIES BY 03Z. LITTLE QPF ELSEWHERE UNTIL WEAK RIDGE AXIS SHIFTS EAST OVERNIGHT AND VORT MAX MOVES NE ACRS WY. UPSLOPE FLOW DEEPENS BEHIND THIS FEATURE AND MODELS SHOWING SOME QPF OVR E CENTRAL WYOMING BY 12Z. AS LOW LVL MSTR INCREASES OVR THE PLAINS TONIGHT...EXPECT LOW CLOUDS TO DVLP AND POSSIBLY SOME PATCHY FOG IN THE RIVER VALLEYS. UPR LOW OVR SRN ID ON TUESDAY EJECTING SVRL TROFS ACRS WY IN SW FLOW ALF. TUESDAY COULD BE CLOUDY AND COOL MOST OF THE DAY...ESP ON THE PLAINS. SOME SHOWERS AND TSTMS ALSO POSSIBLE. HAVE GONE BELOW GUID HIGHS TUESDAY...MAINLY EAST OF THE MTNS. LATEST DAY 2 OUTLOOK SHOWS JUST SMALL AREA OF SLIGHT RISK INTO LARAMIE AND KIMBALL COUNTIES ATTM. THIS PLACEMENT IS BASED ON AXIS OF MODERATE INSTABILITY SHOWN BY MODELS IN THIS AREA. HOWEVER...WILL BE DIFFICULT TO BREAK OUT OF THE LOW CLOUDS WITH FAIRLY DEEP UPSLOPE FLOW OVER AREA. THE COOLER...BUT UNSETTLED WEATHER CONTINUES WEDNESDAY WITH AREAS OF LOW CLOUDS CONTG EAST OF THE MTNS. SCT POPS AGAIN EXPECTED WITH UPR TROFS MOVG THRU THE FLOW ALF. MAY BREAK OUT OF THE CLOUDS WEDNESDAY AFT. HAVE GONE A FEW DEGREES WARMER ON WED. ON THURSDAY... THE UPR LOW OPENS UP AND MOVES NNE...BUT ONE LAST UPR TROF MOVG THRU SE WY WITH SLGT CHC OF AFT CONVECTION. A FEW DEGREES WARMER STILL ON THURSDAY...AS LOW LVL MSTR SHIFTS EWD AND OUT OF THE WY ZONES. .EXTENDED... UPPER TROF LIFTG NEWD OVER NRN RCKYS EARLY FRI WITH SRN END BRUSHING BY AREA. DRIER SW FLOW ALOFT CONTS INTO SAT. BY SUN INTO MON... NEXT UPR SYSTEM DROPS MORE SWD INTO CA WITH UPR RDG BLDG NWD INTO AREA...WITH MRF SUGGESTING SOME MSTR COMING NEWD FROM SW U.S. FOR SLGT CHC OF LATE DAY TSTMS. TEMPS TO REMAIN NEAR TO A BIT ABOVE SEASONAL. .CYS... WY...NONE. NE...NONE. STARK
In the hours before
Local storm report, Aug 26, 6:15 PM MDT, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE, WY
615 PM MDT MON AUG 26 2002
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0508 PM 5 N ALLIANCE NE .75 INCH HAIL
08/26/02 BOX BUTTE
0536 PM ALLIANCE NE 1.75 INCH HAIL
08/26/02 BOX BUTTE
0536 PM ALLIANCE NE WIND DAMAGE
08/26/02 BOX BUTTE LARGE BRANCH BROKE OFF
TREE AND DOWNED POWER LINE
0553 PM 8.5 S ALLIANCE NE .75 INCH HAIL
08/26/02 BOX BUTTE HAIL BROKE OUT HOUSE
WINDOWSLocal storm report, Aug 26, 8:18 PM MDT, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE, WY
818 PM MDT MON AUG 26 2002
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0615 PM 17 S ALLIANCE NE .75 INCH HAIL
08/26/02 BOX BUTTE
0750 PM SIDNEY NE .88 INCH HAIL
08/26/02 CHEYENNE
0751 PM SIDNEY NE 61 MPH TSTORM WIND
08/26/02 CHEYENNE
0715 PM 11 SE REDINGTON NE 1.00 INCH HAIL
08/26/02 MORRILLLocal storm report, Aug 26, 8:23 PM MDT, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT...UPDATED
NATIONAL WEATHER SERVICE CHEYENNE, WY
823 PM MDT MON AUG 26 2002
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0615 PM 17 S ALLIANCE NE .75 INCH HAIL
08/26/02 BOX BUTTE
0750 PM SIDNEY NE .88 INCH HAIL
08/26/02 CHEYENNE
0751 PM SIDNEY NE 61 MPH TSTORM WIND
08/26/02 CHEYENNE
0715 PM 11 SE REDINGTON NE 1.00 INCH HAIL
08/26/02 MORRILL
0804 PM SIDNEY NE 73 MPH TSTORM WIND
08/26/02 CHEYENNESpecial weather statement, Aug 26, 9:01 PM MDT, 2 hours 30 minutes before
NEZ001>003-019>021-054-055-270400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 901 PM MDT MON AUG 26 2002 ...SEVERE THUNDERSTORM WATCH FOR THE WESTERN NEBRASKA PANHANDLE CANCELLED... SEVERE THUNDERSTORM WATCH NUMBER 641 WAS CANCELLED AT 900 PM FOR THE WESTERN NEBRASKA PANHANDLE. THE STRONGEST THUNDERSTORMS HAVE MOVED SOUTH OF THE PANHANDLE AND THERE NO LONGER APPEARS TO BE A THREAT OF DAMAGING WEATHER THERE. && COX
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 10:24 PM MDT | Severe Thunderstorm Warning | CYS | Platte | 51 min |
| Aug 26, 10:50 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 40 min |
| Aug 26, 11:15 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 46 min |
| Aug 27, 4:14 PM MDT | Flash Flood Warning | CYS | Carbon | 3 hr |
| Aug 27, 5:29 PM MDT | Severe Thunderstorm Warning | CYS | Carbon | 46 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.